Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS Binghamton, NY

April 1, 2021Broome County, New York; Susquehanna County, Wyoming County, Pennsylvania

NWS Binghamton, NY issued this special weather statement at Apr 1, 2021, 9:03 PM EDT for Broome County, New York; Susquehanna County, Wyoming County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2021, 9:03 PM EDT (01:03 UTC)
Expired
Apr 1, 2021, 10:00 PM EDT
In force
57 min
Issued by
NWS Binghamton, NY

Counties Broome County, NY, Susquehanna County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 22 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -195 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-195 m²/s²
0-3 km storm-relative helicity
-73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

541 
WWUS81 KBGM 020103
SPSBGM

Special Weather Statement
National Weather Service Binghamton NY
903 PM EDT Thu Apr 1 2021

NYZ044-045-055-056-PAZ038-039-043-020200-
Chenango-Cortland-Tioga-Broome-Wyoming-Susquehanna-Bradford-
903 PM EDT Thu Apr 1 2021

...A QUICK BURST OF SNOW WILL AFFECT BROOME...SOUTHERN 
CORTLAND...EASTERN TIOGA...SOUTHWESTERN CHENANGO...WESTERN 
SUSQUEHANNA...EASTERN BRADFORD AND NORTHERN WYOMING COUNTIES...

At 858 PM EDT, an area of heavy snow was located along a line 
extending from southern Cortland County through eastern Tioga and 
eastern Bradford Counties. Movement was southeast at 25 mph, 
crossing the Interstate 81 Corridor.

With loss of daylight, roads that were previously wet may now get a 
quick coating of slush or snow, especially at higher elevations and 
on exposed surfaces like bridges and overpasses. Visibility may also 
rapidly drop to under a half mile during this batch of snow.

Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Kirkwood, Conklin, Maine,
Rush, Tunkhannock and Nanticoke.

Conditions can deteriorate rapidly in winter weather situations. Be 
prepared for snow covered roads. Slow down and allow extra time when 
traveling.

LAT...LON 4178 7638 4264 7600 4239 7551 4145 7593
TIME...MOT...LOC 0058Z 315DEG 22KT 4259 7595 4179 7631 

$$

MDP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Apr 1, 7:40 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 1, 7:40 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
740 PM EDT Thu Apr 1 2021

.SYNOPSIS...
Scattered lake effect snow showers expected through at least
Friday morning with very cold airmass moving over the region.
The chilly weather will continue through Saturday morning,
before seasonable weather returns this weekend and into next
week.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
630 PM Update...
Some spots have been able to cool off a little more quickly than
expected, so temperatures into the night have been adjusted
slightly to reflect that trend. Otherwise, lake effect snow
showers continue across much of the area this evening. Snowfall
rates in some spots have lead to a quick drop in visibility
even below a mile, and now that the sun is setting, this will
lead to a better chance for quick accumulations on roadways in
these heavier showers.

Late tonight, soundings really start to dry out courtesy of
high pressure building in, so while flow out of the north-
northwest will keep in a lingering chance for lake effect
through Friday, coverage and potential amounts will decrease.

240 PM Update...

Strong cold air advection pushing in on northwest flow this
afternoon and tonight. Lake effect snow showers will become
more widespread by late afternoon and early this evening as
upper trough over the Great Lakes continues to push eastward
into NY. Forecast soundings are pretty impressive, with strong
low level lapse rates over 7.5C/km and a 5K to 6K feet saturated
DGZ. Equilibrium levels are also quite high, nearing 10K
feet, so could see some very intense snowfall rates in some of
the snow showers. Current thinking is that any impacts will be
minimal during the afternoon hours with the high sun angle this
time of year, but after sunset, snow should accumulate quickly
as temperatures dip into the 20s and upper teens overnight.

Most areas will only see a dusting to an inch of snow, but
localized amounts of 2 to 3 inches will be possible where any
lake bands/cells can hit over the same area. Highest amounts
will be most likely across the Finger Lakes Region into
portions of the Central Southern Tier.

Snow showers will start to decrease in coverage overnight, but
will not fully come to an end until Friday afternoon. By then,
ridging will build into the region and be centered over Western NY
tomorrow night. With drier air taking hold tomorrow afternoon,
even with the very cold airmass in place, temperatures should be
able to climb into the mid to upper 30s. Decided to go above MOS
guidance for highs tomorrow with the idea that we should see
some decent sunshine during the afternoon hours. Guidance tends
to be too cold this time of year and underestimates the strong
Spring sunshine.

Big diurnal expected tomorrow night, with clear skies and light
winds, an efficient night for radiational cooling is likely.
Went on the low end of guidance (25th percentile) for lows
tomorrow night, with most areas getting into the upper teens.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
Surface high pressure and upper level ridging will bring mostly
sunny skies to the area on Saturday along with highs much closer
to normal (mid 40s to lower 50s). Higher clouds will increase
from west to east throughout the afternoon ahead of an
approaching shortwave. This weak shortwave may bring some light
rain and snow showers to the area Saturday night into Sunday
morning. Lows Saturday night are expected to be in the upper 20s
to mid 30s.

Any lingering rain/snow showers look to end Sunday morning as
the weak shortwave pulls away. Otherwise, expecting partly sunny
skies in the morning, then mostly sunny in the afternoon. Highs
are expected to be in the 50s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
430 am update...

The long term looks fairly quiet until the end of next week when the
weather pattern starts to become more progressive. High temperatures
next week are still uncertain due to a cut off low that will
retrograde towards the east coast. The further west the low can make
it, the more likely we will be stuck under some CAA for the
beginning of next week. Ensembles have been inconsistent in the
placement of the low so the NBM was used for high and low
temperatures with slight adjustments based off of new guidance.

For Wednesday and into Thursday, models are not in agreement on how
to handle a low pressure system over southeast Canada and the
positioning of a retrograding low pressure system off the coast of
New England. Because confidence is low on how the situation will
play out, we went with the NBM guidance for the period.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Except for KRME which will persist at VFR, occasional
restrictions are anticipated tonight especially before 06Z; as
very cold air and north-northwest winds cause narrow bands of
lake effect snow showers to stream over the region. Even after
06Z, at least some flurries are anticipated towards KELM-KITH
coming off of the Finger Lakes. There is low confidence yet some
possibility of visibility restrictions after 06Z KELM-KITH.
Eventually lake effect dries up, with ceilings lifting to mainly
above 3 kft agl. During the day, we will see remaining clouds
scattering and eventually clearing west to east as dry air
builds across the region. Sustained north-northwest winds will
be roughly around 10 knots, but with occasional gusts 15-20
knots especially during peak mixing/heating hours Friday.

Outlook...

Friday night through Saturday...VFR.

Saturday night...A weak system may bring brief period of MVFR
conditions with rain/snow showers for NY terminals.

Sunday through Monday night...Mainly VFR.

Tuesday...Small chance for rain showers/associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPK
NEAR TERM...HLC/MPK
SHORT TERM...BJG
LONG TERM...AJG/BJG/JTC
AVIATION...MDP
Hazardous weather outlook, Apr 1, 3:05 PM EDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
305 PM EDT Thu Apr 1 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-021915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-
305 PM EDT Thu Apr 1 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Lake effect snow showers are expected this afternoon and through
tonight. Roads will likely become slick after sunset as temperatures
drop into the teens overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ062-PAZ038>040-043-044-047-048-072-021915-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
305 PM EDT Thu Apr 1 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 1, 8:26 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Binghamton NY
826 PM EDT Thu Apr 1 2021

NYZ025-044-055-056-PAZ038-039-020100-
Cortland-Tioga-Broome-Tompkins-Susquehanna-Bradford-
826 PM EDT Thu Apr 1 2021

...A QUICK BURST OF SNOW WILL AFFECT WESTERN BROOME...CORTLAND...
TIOGA...EASTERN TOMPKINS...NORTHWESTERN SUSQUEHANNA AND NORTHEASTERN
BRADFORD COUNTIES...

At 821 PM EDT, a batch of brief yet heavy snow was located along a
line extending from Preble to Ithaca to near Litchfield. Movement
was southeast at 25 mph, towards the Interstate 81 corridor.

With loss of daylight, roads that were previously wet may now get a
quick coating of slush or snow, especially at higher elevations and
on exposed surfaces like bridges and overpasses. Visibility may also
rapidly drop to under a half mile during this batch of snow.

Locations impacted include...
Vestal, Cortland, Johnson City, Endicott, Barton, Sayre, Maine,
Waverly, Owego and Athens.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4195 7656 4262 7628 4262 7627 4277 7622
      4278 7608 4267 7588 4236 7585 4165 7614
      4165 7620 4162 7621
TIME...MOT...LOC 0021Z 314DEG 21KT 4273 7616 4198 7647

MDP
Special weather statement, Apr 1, 9:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
903 PM EDT Thu Apr 1 2021

NYZ044-045-055-056-PAZ038-039-043-020200-
Chenango-Cortland-Tioga-Broome-Wyoming-Susquehanna-Bradford-
903 PM EDT Thu Apr 1 2021

...A QUICK BURST OF SNOW WILL AFFECT BROOME...SOUTHERN
CORTLAND...EASTERN TIOGA...SOUTHWESTERN CHENANGO...WESTERN
SUSQUEHANNA...EASTERN BRADFORD AND NORTHERN WYOMING COUNTIES...

At 858 PM EDT, an area of heavy snow was located along a line
extending from southern Cortland County through eastern Tioga and
eastern Bradford Counties. Movement was southeast at 25 mph,
crossing the Interstate 81 Corridor.

With loss of daylight, roads that were previously wet may now get a
quick coating of slush or snow, especially at higher elevations and
on exposed surfaces like bridges and overpasses. Visibility may also
rapidly drop to under a half mile during this batch of snow.

Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Kirkwood, Conklin, Maine,
Rush, Tunkhannock and Nanticoke.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow covered roads. Slow down and allow extra time when
traveling.

LAT...LON 4178 7638 4264 7600 4239 7551 4145 7593
TIME...MOT...LOC 0058Z 315DEG 22KT 4259 7595 4179 7631

MDP

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 8:26 PM EDTSpecial Weather StatementBGMCortland, Tioga34 min
Apr 1, 9:31 PM EDTSpecial Weather StatementBGMCortland29 min

Nearby

Special Weather Statements in Pennsylvania, 2021Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.